Thyroid Disease Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
7 Posts
Discussion Starter · #1 ·
Hello All:
I am someone who prior to being diagnosed with hypothyroid could jog 9 miles on a regular weekend day many many years ago. Eventually, after diagnosis, I had more knee injuries which led to my using the elliptical, then bicycle, and now walking. With the bicycle, I was not getting off frequently enough, so I was getting UTI's. But I also found out UTI's are more frequent with hypo. So, now my routine is walking 30 minutes daily and one hour on the weekend. Fine. No problem. Until 8 weeks ago, I decided to do a brisk walk for 45 minutes on Sunday morning. Then on Monday, I did another brisk walk in the afternoon for about 25 minutes -- and this was after not getting enough sleep Sunday night. The result was patellar tendonitis on one leg which I am nursing back to health 8 weeks later. I've also been having heart palpitations some days, and yesterday I literally had chest pain. I had an EKG about 4 months ago (prior to the fast walk), and the doctor said I was stressed and my heart was fine. I also have irritable bowel syndrome. All of this started after the fast walk. I haven't had heart palpitations like this for 2 years, and the last time was after an exercise episode as well -- a fast walk on a treadmill. Has anyone else experienced anything of this sort?
 

·
Super Moderator
Joined
·
6,653 Posts
What medication and dosage are you taking? Do you have any recent lab results you could post with ranges?
 

·
Registered
Joined
·
7 Posts
Discussion Starter · #3 ·
What medication and dosage are you taking? Do you have any recent lab results you could post with ranges?
Hi Lovlkn. I'm on Levothyroxine 100 mcg. I've been taking it for 20 years -- ever since my second child was born. My recent lab just states TSH 0.66mcIU/mL, and then shows the standard range to be 0.35 - 4.0mcIU/mL.
 

·
Registered
Joined
·
333 Posts
Exercise is very important for converting T4 to T3. T3 is the more active hormone. Levothroxine is T4 replacement. If you do a lot of exercise, maybe you end up converting your Levo more than expected causing your hyper like symptoms.

Suggest asking for FT4 and FT3 tests. They may not agree with you, but a reasonable doctor should run these for you. They may be hesitant to do so. Though I personally find that to be a bad sign if they won't run them at all even if you want to see them.

Other things to consider are common deficiencies with hashimotos: Vitamin D, B12, Iron (all 4 Iron tests and Ferritin). These deficiencies can sometimes mimic hypothyroid symptoms. IBS can also cause problems with things. I believe I have some sort of IBS as well. Eliminating foods that cause issues can help. I've even considered trying some of the food sensitivity testing...I may try that sometime. I have eliminated foods using elimination diets and it seemed to help. But one has to be very careful when eliminating foods. And it's not easy following a restricted diet ...which can have it's own consequences.

I personally prefer name brand drugs to the generic. But it's can be a big change...especially since you've been on Levo 20 years. They are not equivalent no matter what anyone says. So your current dose may or may not be the same. For instance, when I was on 100mcg of Levo, I was a bit hyper on it. Yet, now I'm on 112 Sythroid name brand and no where close to hyper on it. Sometimes people are the other way around with that change. Anyways, it's something to consider. Tirosint is sometimes recommended because it's got less junk in it. However, sometimes people process it too well and it can take some time to get settled on the dose.
 

·
Registered
Joined
·
7 Posts
Discussion Starter · #5 ·
Exercise is very important for converting T4 to T3. T3 is the more active hormone. Levothroxine is T4 replacement. If you do a lot of exercise, maybe you end up converting your Levo more than expected causing your hyper like symptoms.

Suggest asking for FT4 and FT3 tests. They may not agree with you, but a reasonable doctor should run these for you. They may be hesitant to do so. Though I personally find that to be a bad sign if they won't run them at all even if you want to see them.

Other things to consider are common deficiencies with hashimotos: Vitamin D, B12, Iron (all 4 Iron tests and Ferritin). These deficiencies can sometimes mimic hypothyroid symptoms. IBS can also cause problems with things. I believe I have some sort of IBS as well. Eliminating foods that cause issues can help. I've even considered trying some of the food sensitivity testing...I may try that sometime. I have eliminated foods using elimination diets and it seemed to help. But one has to be very careful when eliminating foods. And it's not easy following a restricted diet ...which can have it's own consequences.

I personally prefer name brand drugs to the generic. But it's can be a big change...especially since you've been on Levo 20 years. They are not equivalent no matter what anyone says. So your current dose may or may not be the same. For instance, when I was on 100mcg of Levo, I was a bit hyper on it. Yet, now I'm on 112 Sythroid name brand and no where close to hyper on it. Sometimes people are the other way around with that change. Anyways, it's something to consider. Tirosint is sometimes recommended because it's got less junk in it. However, sometimes people process it too well and it can take some time to get settled on the dose.
Thanks very much, Golgo! Today was a regular day, thank goodness. No palps, no chest pain. I've been keeping notes on how I feel since 2018, since the last episode. With that episode, the palps were off and on for about 3 months, and then I had two years with no palps. I also take Calm Magnesium in the evenings on a daily basis. I'm taking a bit more since this recent episode.
 

·
Registered
Joined
·
333 Posts
Another thing to consider is listing out everything you take from medications to supplements. Recently I was taking a multivitamin (I think I'm done with those now), and it ended up being the cause of my health issues (mostly not sleeping well). Supplements can cause issues just like medications.

Magnesium is usually OK to take though. It balances with calcium and potassium, so make sure you get a bit of those as well.

In the past people in another group I was in had a lot of symptoms and we asked about their medications...and they were on 9 different drugs all of which had side effects and many interacted poorly with each other. And many of those side effects were exactly what they guy was experiencing.

Supplements can cause similar things, but they also can be helpful. Getting my Vitamin D up was an important part of my recovery.

Hope you get it all figured out!
 

·
Registered
Joined
·
7 Posts
Discussion Starter · #8 ·
Thanks again, Golgo!
I recently read Dr. Izabella Wentz state that 90-97% of hypothyroid cases are actually Hashimotos. My recent incident in which I did a fast walk, ended up with heart palpitations, ibs, and patellar tendinitis really make me feel that I have Hashimotos. I had been walking for 2 1/2 years at a normal pace with no palps, no leg problems, and I was taking fiber twice a day for bowel movements and eating salad 3 times a week. After a fast walk nine weeks ago, I ended up with all of these problems listed above. I no longer need fiber because of the ibs, and I can only eat salad once a week or I will have to run to the bathroom. And I now realize that the palps I experienced 2 1/2 years ago also followed an incident in which I tried to engage in higher levels of exercise. What scares me is that even when I was intially diagnosed as hypo, I could jog for an hour with no problem. Eventually, my knee joints just wouldn't allow it. So, as I slowed down due to knee problems, I hadn't realized that my abiility to engage in more strenusous types of cardio were resulting in heart palpitations and now even more symptoms.

Has anyone experienced anything of this sort?
 
1 - 8 of 8 Posts
Top